Different routes of heroin intake cause various heroin-induced leukoencephalopathies
- 102 Downloads
Toxic leukoencephalopathy is a rare but critical neurological disorder in heroin abusers. Our aim is to compare the clinical manifestations, brain MRIs and prognoses of heroin-induced leukoencephalopathy by different intake routes.
We present two patients with toxic leukoencephalopathy caused by intravenous (IV) injection of heroin and 48 additional cases from systematic reviews of the literature published between 1994 and 2018.
Among the 50 heroin abusers who developed leukoencephalopathy, inhalation was the most popular route (60%), followed by IV injection (30%) and snorting (10%). Mental changes, mutism and urine/fecal incontinence were the major symptoms in patients who IV injected heroin, while cerebellar ataxia and dysarthria were more common among those who inhaled heroin. Delayed-onset encephalopathy uniquely occurred in those who IV injected heroin, whereas progressive encephalopathy was more commonly observed in those who inhaled heroin. Clinical improvement was observed in 60% of patients, the overall mortality rate was 12%, and higher mortality was observed in patients who used the inhalation route (16.7%). The hallmarks on the MRIs of those who inhaled heroin were posterior to anterior involvement of the cerebral white matter and lesions in the posterior limbs of the internal capsules, cerebellum and brainstem. In contrast, those who IV injected heroin had more frequent lesions in the subcortical U fibers and the genu of the internal capsules.
These data could help physicians make an early diagnosis and predict prognosis and suggest that prompt antioxidative or symptomatic treatments might reduce the long-term consequences and mortality of heroin-induced leukoencephalopathy.
KeywordsHeroin Inhalation Intravenous Snorting Leukoencephalopathy MRI
This work was supported by a grant to MYC from Chang Gung Memorial Hospital and National Tsing Hua University Joint Research Program (CGMH-NTHU-2014-No. CMRPG3D0631).
M-YC collected the clinical data, reviewed the literature and contributed to the manuscript preparation. S-CC reviewed and analyzed the brain MRI data. TW and S-NL both reviewed the EEG data. Y-CC, H-YH, J-LH, C-WC, W-EJT, H-TL, H-IC, B-LC and M-HT collected the clinical data and reviewed the literature. L-SR contributed to the manuscript preparation and final approval of the version to be published.
Compliance with ethical standards
Conflicts of interest
On behalf of all authors, the corresponding author states that there is no conflict of interest.
This study was approved by the Chang Gung Memorial Hospital Institutional Review Board (No: 201800826B0) and, therefore, was performed in accordance with the ethical standards established in the 1964 Declaration of Helsinki and its later amendments, and informed consent was unnecessary.
Informed consent is not mandatory for retrospective medical chart reviews. Details that might disclose the identity of the subjects under study should be omitted.
- 4.Tan TP, Algra PR, Valk J, Wolters EC (1994) Toxic leukoencephalopathy after inhalation of poisoned heroin: MR findings. Am J Neuroradiol 15(1):175–178Google Scholar
- 8.Pirompanich P, Chankrachang S (2015) Intravenous heroin-associated delayed spongiform leukoencephalopathy: case report and reviews of the literature. J Med Assoc Thai 98(7):703–708Google Scholar
- 10.Chang W-L, Chang Y-K, Hsu S-Y, Lin G-J, Chen S-C (2009) Reversible delayed leukoencephalopathy after heroin intoxication with hypoxia: a case report. Acta Neurol Taiwan 18(3):198–202Google Scholar
- 14.Siu J, Tsui E (2004) Spongiform leukoencephalopathy after intravenous heroin use: evaluation by diffusion-weighted imaging. J Hong Kong College Radiol 7(2):84–87Google Scholar
- 19.Schoser BGH, Groden C (1999) Subacute onset of oculogyric crises and generalized dystonia following intranasal administration of heroin. Addiction 94(3):431–434. https://doi.org/10.1046/j.1360-0443.1999.94343113.x CrossRefGoogle Scholar
- 25.Hill MD, Cooper PW, Perry JR (2000) Chasing the dragon - neurological toxicity associated with inhalation of heroin vapour: case report. Can Med Assoc J 162(2):236–238Google Scholar
- 28.Gupta A, Khaira A, Lata S, Agarwal SK, Tiwari SC (2011) Rhabdomyolysis, acute kidney injury and transverse myelitis due to naive heroin exposure. Saudi J Kidney Dis Transpl 22(6):1223–1225Google Scholar
- 33.Chang W-CMD, Lo C-PMD, Kao H-WMD, Chen C-YMD (2006) MRI features of spongiform leukoencephalopathy following heroin inhalation. Neurology 67(3):504. https://doi.org/10.1212/01.wnl.0000216155.52411.6e CrossRefGoogle Scholar
- 34.Havé L, Drouet A, Lamboley JL, Cotton F, St-Pierre G, Quesnel L, Guilloton L, Felten D (2012) Leucoencéphalopathie toxique après consommation d’héroïne prisée « sniff », une forme méconnue d’évolution favorable. Revue Neurologique 168(1):57–64. https://doi.org/10.1016/j.neurol.2011.01.022 CrossRefGoogle Scholar
- 36.Zhou L, Lu B, Yin J (2010) Association of cytochrome P4502D6 gene polymorphism with the susceptibility of heroin spongiform leucoencephalopathy. J South Med Univ 30(3):572–574 583 (in Chinese) Google Scholar
- 42.Rook EJ, Van Ree JM, Van Den Brink W, Hillebrand MJ, Huitema AD, Hendriks VM, Beijnen JH (2006) Pharmacokinetics and pharmacodynamics of high doses of pharmaceutically prepared heroin, by intravenous or by inhalation route in opioid-dependent patients. Basic Clin Pharmacol Toxicol 98(1):86–96CrossRefGoogle Scholar
- 44.Neri M, Panata L, Bacci M, Fiore C, Riezzo I, Turillazzi E, Fineschi V (2013) Cytokines, chaperones and neuroinflammatory responses in heroin-related death: what can we learn from different patterns of cellular expression? Int J Mol Sci 14(10):19831–19845. https://doi.org/10.3390/ijms141019831 CrossRefGoogle Scholar